Alert archive / Utah / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 97, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Dec 26, 2005, 3:54 PM MST for Kane County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 26, 2005, 3:54 PM MST (22:54 UTC)
- Expired
- Dec 26, 2005, 4:27 PM MST
- In force
- 33 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Counties, with a storm outline in the text
County Kane County, UT
The radar
The Cedar City radar (KICX), 50 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.9 hours before the alert went out and 237 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1863 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 144 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KSLC 262254 SVRSLC UTC025-262345- /O.NEW.KSLC.SV.W.0097.051226T2254Z-051226T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 354 PM MST MON DEC 26 2005 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KANE COUNTY IN UTAH * UNTIL 445 PM MST * AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES WEST OF ALTON TO 16 MILES SOUTH OF MT CARMEL...OR ALONG A LINE EXTENDING FROM 28 MILES SOUTHEAST OF CEDAR CITY TO 12 MILES WEST OF KANAB...AND MOVING EAST AT 35 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3750 11262 3701 11277 3701 11214 3747 11205 $$
1 follow-up statement
000 WWUS55 KSLC 262327 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 426 PM MST MON DEC 26 2005 UTC025-262336- /O.CAN.KSLC.SV.W.0097.000000T0000Z-051226T2345Z/ KANE UT- 426 PM MST MON DEC 26 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KANE COUNTY IS CANCELLED... THE LINE OF THUNDERSTORMS MOVING EAST THROUGH KANE COUNTY HAS WEAKENED SINCE 420 PM. GUSTY WINDS WILL STILL ACCOMPANY THUNDERSTORMS...BUT SEVERE WINDS GUSTS ARE NO LONGER EXPECTED. LAT...LON 3750 11262 3701 11277 3701 11214 3747 11205 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 26, 2:40 PM MST, 1 hour 14 minutes earlier.
Area forecast discussion, Dec 26, 2:40 PM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
240 PM MST MON DEC 26 2005
.SYNOPSIS...A MOIST PACIFIC STORM WILL IMPACT UTAH TONIGHT THEN MOVE
EAST OF THE AREA TUESDAY MORNING. HIGH PRESSURE WILL BUILD OVER UTAH
ON TUESDAY FOLLOWED BY THE NEXT SERIES OF STORMS EXPECTED TO AFFECT
THE AREA ON WEDNESDAY AND THURSDAY.
&&
.DISCUSSION...SHORT WAVE TROUGH CONTINUES ACROSS THE FORECAST AREA
LATE THIS AFTERNOON AND TONIGHT. A STRONG LINE OF CONVECTION HAS
DEVELOPED ALONG THE COLD FRONT ALONG THE NEVADA-UTAH STATELINE. THIS
WILL ADVANCE EASTWARD ACROSS WESTERN UTAH THROUGH THE LATE AFTERNOON
AND EARLY EVENING. APPEARS THAT SUPPORT FOR THESE STORMS...STRONG
UPPER LEVEL VORT MAX AND JET AND INCREASING SURFACE BASED
INSTABILITY...WILL WEAKEN AROUND SUNSET. WILL NOT BE SURPRISED IF WE
SEE A QUICK BURST OF 1-2 INCHES OF SNOW FROM THIS NARROW BAND OF
THUNDERSTORMS ALONG THE I-15 CORRIDOR FROM CEDAR CITY TO FILLMORE
OVER THE NEXT COUPLE OF HOURS. WILL HANDLE THESE THUNDERSTORMS AND
ASSOCIATED LOCALLY HEAVY RAIN AND SNOW AND WIND GUSTS WITH NOWCASTS
DURING THE REST OF THE AFTERNOON. PRECIPITATION MUCH MORE DIFFUSE
AND DISORGANIZED ALONG THE NORTHERN END OF THE FRONT ACROSS NOW
ACROSS EASTERN ELKO COUNTY WITH MUCH LESS HELP FROM THE JET. STILL
EXPECT PRECIPITATION TO FILL IN SOLIDLY ALONG THE WASATCH FRONT AS
THE COLD FRONT PASSES SLC AROUND 5 PM. TEMPERATURES WILL COOL BEHIND
THE FRONT AND SNOW LEVELS ARE EXPECTED TO DROP TO THE BENCHES
TONIGHT SO SOME LIGHT ACCUMULATION IS POSSIBLE. THE SNOWFALL RATES
IN THE MOUNTAINS HAVE ALREADY BRIEFLY SPIKED UP THIS AFTERNOON...2
INCHES PER HOUR IN THE WASATCH MOUNTAINS...WITH THE PASSING WARM
FRONT. THE SNOW WILL INCREASE AGAIN LATE THIS AFTERNOON AS THE COLD
FRONT GETS CLOSER. THEN EXPECTING A PERIOD OF HEAVY SNOWFALL BEHIND
THE FRONT DURING THE EVENING HOURS. THIS SHOULD HELP BRING MANY
NORTHERN UTAH MOUNTAIN AREAS INTO HEAVY SNOW WARNING LEVELS AND
WARNING WILL REMAIN POSTED AS IS. ONLY CONCERNS ARE FOR MOUNTAIN
AREAS SOUTH OF I-70 WHICH WILL EXPERIENCE STRONG SUBSIDENCE BEHIND
THIS AFTERNOONS CONVECTIVE BAND AND SNOWFALL AMOUNTS WILL GENERALLY
BE MUCH LIGHTER IN THESE AREAS. OTHER CONCERN IS THAT SNOW WILL
TAPER OFF QUICKER THAN PREVIOUSLY THOUGHT IN ALL AREAS TUESDAY
MORNING...BUT WILL LEAVE THIS DETAIL FOR UPCOMING SHIFTS.
SHORT WAVE RIDGING TAKES OVER TUESDAY FOLLOWED BY STRONG WARM AIR
ADVECTION AND PACIFIC MOISTURE STREAM OVER EXTREME NORTHERN UTAH
TUESDAY NIGHT. OVERRUNNING PRECIPITATION SETS UP ACROSS NORTHERN
UTAH ON WEDNESDAY...ALTHOUGH HAVE TEMPERED THE GFS POPS/QPFS FOR
THIS PERIOD AS IT TENDS TO GO OVERBOARD IN THIS PATTERN OVER
NORTHERN UTAH. THE NEXT TROUGH STILL PROGGED TO MOVE ACROSS NORTHERN
UTAH WEDNESDAY NIGHT AND THURSDAY WITH RELATIVELY GOOD MODEL
AGREEMENT. HAVE LEFT HIGH CHANCE AND LIKELY POPS FOR THIS PERIOD
OVER THE NORTH. THIS STORM STILL LOOKS COLD ENOUGH TO DROP SNOW
LEVELS TO THE VALLEY FLOORS BY THURSDAY MORNING. ANOTHER MILD
PACIFIC STORM IS POSSIBLE ON NEW YEARS EVE.
BRENCHLEY
&&
.AVIATION...WIND SHIFT ASSOCIATED WITH A COLD FRONT NOW ENTERING
WESTERN UT...WILL PASS THROUGH SLC IN THE 00-02Z TIMEFRAME. EXPECT
CEILINGS TO REMAIN MVFR...HOWEVER BRIEF PERIODS IF IFR ARE POSSIBLE
WITH RAIN AND MIST THROUGH 06Z.
SMITH
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING THROUGH NOON TUESDAY FOR UTZ007-UTZ008-
UTZ009-UTZ010-UTZ017.
...SNOW ADVISORY THROUGH NOON TUESDAY UTZ006.
WY...NONE.
&&Hazardous weather outlook, Dec 26, 5:42 AM MST, 10 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 542 AM MST MON DEC 26 2005 UTZ001>021-WYZ021-271400- CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-CENTRAL AND SOUTHWEST MOUNTAINS-GLEN CANYON RECREATION AREA/LAKE POWELL-GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-SOUTHWEST UTAH-SOUTHWEST WYOMING- UTAHS DIXIE AND ZION NATIONAL PARK-WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS- 542 AM MST MON DEC 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND EXTREME SOUTHWEST WYOMING. .DAY ONE... TODAY AND TONIGHT A MOIST PACIFIC STORM WILL MOVE ACROSS UTAH AND SOUTHWEST WYOMING TODAY AND TONIGHT. HEAVY MOUNTAIN SNOW WILL RESULT ALONG WITH VALLEY RAIN. A FEW THUNDERSTORMS ARE LIKELY IN SOUTHERN AND WESTERN UTAH. A HEAVY SNOW WARNING HAS BEEN ISSUED FOR THE WASATCH...WESTERN UINTA...CENTRAL AND SOUTHWEST MOUNTAINS OF UTAH. A SNOW ADVISORY HAS BEEN ISSUED FOR THE WASATCH MOUNTAIN VALLEYS OF NORTHERN UTAH. SEE SLCWSWSLC FOR ADDITIONAL DETAILS. .DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY THE WINTER STORM WILL CLEAR EAST OF UTAH TUESDAY. THE NEXT PACIFIC STORM WILL MOVE THROUGH THE AREA WEDNESDAY NIGHT AND THURSDAY WITH ANOTHER STORM LIKELY TO FOLLOW FOR THE HOLIDAY WEEKEND. STAY TUNED TO MEDIA OUTLETS AND OFFICIAL NATIONAL WEATHER SERVICE FORECASTS THROUGH THIS WEEK AS THIS WINTER WEATHER PATTERN UNFOLDS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Dec 26, 3:40 PM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
340 PM MST MON DEC 26 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM TSTM WND DMG ST. GEORGE 37.08N 113.58W
12/26/2005 WASHINGTON UT LAW ENFORCEMENT
TEN POWER POLES SNAPPED AND NUMEROUS POWER LINES DOWN.
DAMAGE TO WAREHOUSE ROOF NEAR 11TH WEST AND 11TH NORTH.
&&
RGRAHAMThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 26, 3:05 AM MST | Heavy Snow Warning | SLC | 29 hr | |
| Dec 26, 3:05 AM MST | Snow Advisory | SLC | 29 hr | |
| Dec 26, 3:10 PM MST | Severe Thunderstorm Warning | SLC | Washington | 35 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.